MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS; FLEXIBLE ENDOSCOPIC BIOPSY FORCEPS, SINGLE-USE

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS; FLEXIBLE ENDOSCOPIC BIOPSY FORCEPS, SINGLE-USE
Model Number FB-231D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus reviewed the following literature article: diagnostic yield of transbronchial cryobiopsy guided by radial endobronchial ultrasound and fluoroscopy in the radiologically suspected lung cancer: a single institution prospective study by vytautas ankudavicius, et al.Abstract transbronchial cryobiopsy (tbcb) is being studied in the diagnosis of peripheral lung lesions; however, there are only a few clinical studies around the world.The aim of our study was to evaluate the diagnostic values and safety of transbronchial cryobiopsy for radiologically suspected peripheral lung cancer.The prospective clinical study was executed from (b)(6) 2019 to (b)(6) 2021 at a tertiary clinical centre in lithuania.A total of 48 patients out of 102 underwent combined procedures of transbronchial forceps biopsy (tbfb) and tbcb.Diagnostic values and safety outcomes of tbfb and tbcb were analysed.The sensitivity, specificity, positive predictive value (ppv), negative predictive value (npv) and accuracy were 72.9%, 100%, 100%, 7.7%, and 88.0% for tbfb, 85.1%, 100%, 100%, 12.5%, and 93% for tbcb, as well as 91.5%, 100%, 100%, 20.0% and 96.7% for the combined procedures, respectively, with a significantly higher accuracy for cryobiopsies compared to forceps biopsies (p < 0.05).The diagnostic values for transbronchial cryobiopsies were similar, irrespective of the radial mini probe endobronchial ultrasound (rp-ebus) position, lesion size or bronchus sign, however, the sensitivity of the combined procedures in cases with rp-ebus adjacent to the target was significantly higher compared to tbfb (86.2% vs.64.3%, p = 0.016).Samples of cryobiopsies were significantly larger than forceps biopsies (34.62 mm2 vs.4.4 mm2, p = 0.001).The cumulative diagnostic yield of transbronchial cryobiopsy was 80.0% after the second biopsy and reached a plateau of 84.1% after four biopsies.No severe bleeding, pneumothorax, respiratory failure or death was registered in our study.Tbcb is a potentially safe procedure, which increases diagnostic values in diagnosing peripheral lung lesions compared to tbfb.All patients had the tbfb and the following olympus devices were used: bf-h190, ums20-17s or um-s20-20r, standard oval biopsy forceps suitable for 2.0 mm scope channels.Not all patients had tbcb and the following olympus devices were used: bf-h190, a 5¿7 fr endobronchial blocker (olympus, japan) balloon was inflated to stop bleeding./gm-418500, (b)(6) 2022.Adverse events: moderate bleeding after tbcb, n=2.This article includes 4 reports: (b)(4): bf-h190, scope and moderate bleeding, (b)(4): unknown 5¿7 fr endobronchial blocker olympus balloon and moderate bleeding, (b)(4): um-s20-20r or ums20-17s, ultrasonic probe and moderate bleeding; um-s20-20r was selected as a representative product.(b)(4): fb-231k, disposable biopsy forceps and moderate bleeding.This report is 4 of 4: (b)(4): fb-231k, disposable biopsy forceps and moderate bleeding.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.The literature article is attached for additional information.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Additional information received from the author: in the opinion of the author, the olympus device did not cause or contribute to the adverse event.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the author and the legal manufacturer's investigation.New information added to the following fields: b5, d1, d2, d4, d10, h10; corrected data b3.The device history records (dhr) for this device could not be reviewed since the serial number was not provided.Olympus ships devices manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide a correction and additional information based on the legal manufacturer's final investigation.New information was added to the following fields: h4, h6, h10.H4: june 2021 (exact date is undetermined).The device history record was not reviewed as there was no reported device malfunction.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
FLEXIBLE ENDOSCOPIC BIOPSY FORCEPS, SINGLE-USE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14167305
Report Number8010047-2022-06779
Device Sequence Number14708537
Product Code FCL
UDI-Device Identifier04953170158209
UDI-Public04953170158209
Combination Product (Y/N)N
Initial Reporter CountryLH
PMA/510(K) Number
CLASS1-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-231D
Device Lot Number16V
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer05/11/2022
06/30/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date06/10/2022
07/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6), LOT. 16K.; UNK SERIAL/LOT:(B)(6),OLYMPUS BALLOON.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown